Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Epilepsia. 2007 Mar;48(3):464-9.

Compulsory generic switching of antiepileptic drugs: high switchback rates to branded compounds compared with other drug classes.

Author information

  • 1Montreal Neurological Institute and Hospital, McGill University, Montréal, Québec, Canada. andermannf@qc.aibn.com

Abstract

PURPOSE:

Compulsory generic substitution of antiepileptic drugs (AEDs) may lead to adverse effects in epilepsy patients because of seizure recurrence or increased toxicity. The study objectives were (a) to quantify and compare the switchback rates from generic to brand-name AEDs versus non-AEDs, and (b) to assess clinical implications of switching from branded Lamictal to generic lamotrigine (LTG) and whether signals exist suggesting outcome worsening.

METHODS:

By using a public-payer pharmacy-claims database from Ontario, Canada, switchback rates from generic to branded AEDs [Lamictal, Frisium (clobazam; CLB), and Depakene (VPA; divalproex)] were calculated and compared with non-AED long-term therapies, antihyperlipidemics and antidepressants, in January 2002 through March 2006. We then assessed pharmacy utilization and AED dosage among LTG patients switching back to branded Lamictal compared with those staying on generic formulation.

RESULTS:

The 1,354 patients (403 monotherapy, 951 polytherapy) were prescribed generic LTG, of whom 12.9% switched back to Lamictal (11.7% monotherapy, 13.4% polytherapy). Switchback rates of other AEDs were approximately 20% for CLB and VPA. The switchback rates for AEDs were substantially higher than for non-AEDs (1.5-2.9%). Significant increases in LTG doses were observed after generic substitution for those who did not switch back (6.2%; p<0.0001). The average number of codispensed AEDs and non-AED drugs significantly increased (p<0.0001) after LTG generic entry, especially in the generic group.

CONCLUSIONS:

These results reflect poor acceptance of switching AEDs to generic compounds. They may also indicate increased toxicity and/or loss of seizure control associated with generic AED use.

PMID:
17346246
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for Blackwell Publishing
    Loading ...
    Write to the Help Desk